Wisconsin, 2024Flood in Wisconsin, June 26 to 30, 2024
June 26 to 30, 2024 · NWS ARX · 1 event in 1 county or zone
Well above average rainfall throughout June in conjunction with late-month heavy rainfall contributed to additional rises into flood stage along the Mississippi River. The river gauge at Lynxville reached minor flood stage before the end of the month and observed rising river levels into July.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Well above average rainfall throughout June in conjunction with late-month heavy rainfall contributed to additional rises into flood stage along the Mississippi River. The river gauge at Lynxville reached minor flood stage before the end of the month and observed rising river levels into July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 26, 2:12 PM CST, 48 minutes earlier. Its key messages:
- Rain/Storm Chances Return Early Friday and Continue for Friday and Friday Night. Probability for .1" of rain is 80-90% however, for 0.5" 30 to 60% with the highest toward DBQ.
- Cooler Weekend On Tap, Temperatures 0 to 10 Degrees Below Normal For This Time Of Year.
- Turning More Active as we Head into Early Next Week.
Area forecast discussion, Jun 26, 2:12 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
312 PM CDT Wed Jun 26 2024
.KEY MESSAGES...
- Rain/Storm Chances Return Early Friday and Continue for Friday
and Friday Night. Probability for .1" of rain is 80-90%
however, for 0.5" 30 to 60% with the highest toward DBQ.
- Cooler Weekend On Tap, Temperatures 0 to 10 Degrees Below Normal
For This Time Of Year.
- Turning More Active as we Head into Early Next Week.
&&
.DISCUSSION...
Issued at 300 PM CDT Wed Jun 26 2024
Overview:
Water vapor satellite imagery, 500mb heights, and lightning showed a
500mb trough from the Great Lakes southwest toward the southern
Plains. A ridge was over the Rockies and the Four-Corners area.
Another area of closed low pressure was heading toward the West
Coast. A couple of large mesoscale convective systems were over
the eastern Great Lakes/PA/NY and also from southern MO/MS/LA.
Sporadic convection was noted throughout the ridge and ahead of
the West Coast trough.
Locally, we are under northwest flow aloft with surface high
pressure building in. Satellite imagery showed sunny to partly
cloudy skies. Winds were brisk northwest with temperatures in the
70s to lower 80s with dewpoints in the 50s.
Through Friday:
A back-door cool front will move southwestward across parts of
Wisconsin through tonight with surface high pressure building in.
RAP forecast soundings show patchy low level moisture. With the
MVFR ceilings upstream. Clouds should decrease after sunset, but will
need to monitor any patchy low cloud development. Also, where
areas are more clear, there is the potential for valley fog
with the weak low level flow. With the drier airmass and short
nights, any fog looks to be patchy. Thursday morning, return
flow is on the increase on the western periphery of the high
pressure system and the ridge aloft tries to build. Moisture
transport is on the weaker side, however some 850mb moisture
warm air advection will continue to produce clouds and a few
sprinkles or a shower could occur Thursday afternoon into
Thursday night. The RAP/HRRR both show some activity in parts of
the forecast area by 01Z,however do not agree on the area.
Moisture transport increases across Minnesota after 06Z Thursday
night into Friday, shifting eastward across the forecast area and
tends to split north and south. Meanwhile a shortwave trough is
forecast to flatten the ridge and move through the westerly flow. As
a result, we see showers and thunderstorms become more widespread 80-
90%. At this time, the severe weather threat appears low. Forecast
soundings show limited instability with MUCAPE of 250-500J/kg
with weak mid level winds. 0-3km shear is substantial though.
Should instability increase, the severe weather threat would be
more elevated, thus as we approach Friday, we'll need to watch
this. The surface front lags the short wave, thus showers and
thunderstorms continue into Friday night. The upper level trough
swings through and tends to focus the storms north and south of
the forecast area. Before the cold front clears the forecast
area, some instability pushes through overnight, but the flow
is more veered by then. The EC/Canadian/GEFS ensemble
probability for .1" of rain is 80-90% however, for 0.5" 30 to
60% with the highest toward DBQ.
The weekend into next week:
Saturday, the upper level trough is digging through the Upper
Mississippi Valley with surface high pressure building in the the
west. Generally dry weather is forecast, however forecast soundings
show a spotty shower cannot be ruled out with the heating during the
afternoon/low level instability. Surface high pressure is
forecast to be over the area Sunday. High temperatures Thursday
through Sunday are forecast to be in the 70s to lower 80s, thus
near to 10 degrees below normal.
Active weather returns for early next week. A trough over the West
Coast during the weekend heads toward the Upper Mississippi Valley
for early next week. Southerly flow ahead of a couples of embedded
shortwave troughs should bring sporadic thunderstorm activity to the
forecast area through possible Tuesday afternoon. Warmer
temperatures also return with highs in the 80s.
&&
.HYDROLOGY...
Issued at 300 PM CDT Wed Jun 26 2024
Several rivers fell below flood stage over the last 12 to 24
hours, but most of this water is still on route to the
Mississippi River. The Mississippi River is expected to keep
rising through the next 5 to 7 days depending on location and
which rivers route into that particular location. Minor to
moderate flood stages are expected from Lake City through
Guttenberg. While official forecasts from the River Forecast
Center do take into consideration all of the water that has
already fallen and is on its way into the Mississippi River, it
only takes the next 24-48 hours of forecast precipitation. Since
the next chance of precipitation for the local area is not until
Friday, this will not be accounted for in the official
forecasts. At this time, rainfall expected for Friday (0.10-0.70")
does not appear that it would substantially affect the
Mississippi River forecast.
The forecast rain on Friday will likely keep the river elevated
beyond the next 7 to 10 days and the river may initially fall
some before beginning to rise again as the additional rainfall
flows downstream this weekend into next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1240 PM CDT Wed Jun 26 2024
Valley fog for Thursday morning will be the main TAF
consideration for the forecast period as building high pressure
overnight will allow for clearing skies and calmer winds.
Currently with the 26.15z RAP showing fairly light winds in the
lowest 3kft, confidence is increasing for valley fog. The one
caveat that will needed to be monitored will be some drier air
trying to advect in and if this may impact dewpoint depressions.
Due to guidance suggesting relatively calm winds, could end up
being patchy in nature when also considering the time of year.
Consequently, held with a sct003 and BCFG group for now but will
continue to monitor observations.
Otherwise, VFR conditions are expected through the TAF period with
building lower-VFR clouds later into the morning and afternoon ahead
of an incoming weather system Thursday. Winds will begin the TAF
period from the N/NW at 10-15 kts before becoming light at around 5
kts tonight and through the remainder of the TAF period.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...Zapotocny
AVIATION...Naylor
HYDROLOGY...JW/Zapotocny
Hazardous weather outlook, Jun 26, 1:47 AM CST, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
247 AM CDT Wed Jun 26 2024
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-271200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
247 AM CDT Wed Jun 26 2024
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Flooding continues along some area rivers. Please see the latest
flood statements for additional details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Flooding will continue along some area rivers. Please see the
latest flood statements for additional details.
Storm chances increase for Friday and again next Monday into
Tuesday. It is too early to discern any potential severe weather
risk at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Flood, Crawford
- When
- June 26, 3:00 PM CST to June 30, 11:59 PM CST
- Where
- Crawford County, 0.42 mi WNW of Lynxville to 0.82 mi W of Lynxville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.252, -91.058
Significant rainfall throughout June pushed the Mississippi River at Lynxville into flood stage on June 27th. By the end of June, the river stage remained in minor flood stage and was still increasing.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 26 to 30, 202444 deaths · 14 events
- Tornadoes and Flash Flooding in Pennsylvania, June 26, 2024$3.7 million · EF2 · 42 events
- Hail and Damaging Winds in Texas, June 26, 20241 death · 7 injured · $14,000 · 2 in hail · 8 events
- Damaging Winds in New Jersey, June 26, 20241 death · 1 injured · $59,000 · 55 kt wind · 18 events
- Damaging Winds in Connecticut, June 26, 20241 death · $12,000 · 67 kt wind · 13 events
- Damaging Winds in New York, June 26, 20241 death · 55 kt wind · 13 events
- Rip Current in Wisconsin, June 26, 20241 death · 1 injured · 1 event
- Flash Flooding and Flood in Pennsylvania, June 26, 2024$208,000 · 1 in hail · 48 events
- Damaging Winds in New York, June 26, 20243 injured · $86,000 · 55 kt wind · 25 events
- Tornadoes and Flash Flooding in New Mexico, June 26 to 27, 2024$510,000 · EF0 · 9 events
- Flash Flooding and Damaging Winds in Ohio, June 26, 2024$400,000 · 60 kt wind · 11 events
- Damaging Winds in Virginia, June 26, 2024$180,000 · 56 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194664.